ToxCard: N-Acetylcysteine for Acetaminophen Toxicity
Authors: Eric Sabatini Regueira, MD (Emergency Medicine PGY-3, Carolinas Medical Center, Charlotte, NC) and Ann-Jeannette Geib, MD (Emergency Physician/Medical Toxicologist, Carolinas Medical Center, Charlotte, NC)// Reviewed by: James Dazhe Cao, MD (@JamesCaoMD, Associate Professor of EM, Medical Toxicology, UT Southwestern Medical Center, Dallas, TX); Alex Koyfman, MD (@EMHighAK); Brit Long, MD (@long_brit)
A 26-year-old female with history of depression presents to the ED after ingesting 15 g of acetaminophen in a suicide attempt 3 hours prior to arrival. Patient is asymptomatic. A 4-hour acetaminophen level is obtained and results with a level of 180 mcg/mL.
After emergency stabilization and supportive treatment, what is the next step in treatment?
N-acetylcysteine (NAC) is the best next step in treating this patient
- Indicated for patients presenting with a toxic acetaminophen concentration (above the modified Rumack-Matthew treatment line starting at 150 mcg/mL at 4 hours in the US), hepatotoxicity attributable to acetaminophen overdose, or in patients with reported ingestion in whom the laboratory result will not be available within 8 hours from ingestion
- Acetaminophen mostly undergoes glucuronidation and sulfation into nontoxic metabolites
- In case of large ingestions, the glucuronidation and sulfation pathways become saturated. A minor (CYP2E1) pathway transforms acetaminophen to N-acetyl-p-benzoquinone imine (NAPQI), which is a toxic metabolite.
- NAPQI can be further metabolized into other nontoxic substances, via a glutathione-dependent pathway
- Glutathione is depleted when large quantities of acetaminophen are ingested, leaving NAPQI free to cause oxidative stress, mostly in the liver – where it is produced
- N-acetylcysteine is deacetylated into cysteine; the availability of cysteine is the rate limiting step in glutathione synthesis
- By providing more cysteine, NAC provides substrate for glutathione synthesis, which in turn can be further utilized for detoxifying NAPQI
- NAC is also beneficial in patients with acetaminophen overdose presenting more than 8 hours after ingestion
- Oral and IV regimens are available
- Both oral and IV NAC are effective in treating acetaminophen overdose. IV is usually recommended due to faster onset, ease of administration, and shorter protocol duration.
- Oral dosing (total of 72 hours, 18 doses)
- Loading dose 140mg/kg
- Maintenance dose 70mg/kg every 4 hours, for 17 doses
- FDA-approved intravenous dose is in three stages, and as such may be prone to dosing errors
- Loading 150 mg/kg/dose IV x1 over 60min
- 50 mg/kg/dose IV x1 over 4h
- 100 mg/kg/dose IV x1 over 16h,1 or continue until discontinuation criteria have been met
- Some centers use single-bag or two-bag dosing regimens to reduce the risk of dose interruption and dosing errors. These local protocols vary from the labeled dosing; contacting and using your local poison center’s protocol is recommended.
- Depending on dosing regimen and expected rates of loss, adjustments are required if patient is placed on hemodialysis or continuous renal replacement therapy (CRRT)
- Depending on the protocol, doubling the NAC rate of infusion might be a reasonable approach during hemodialysis
- The Extracorporeal Treatment in Poisoning (ExTRIP) Workgroup recommends at least doubling NAC dosing during intermittent hemodialysis2-4
- Acetaminophen is undetectable
No signs of hepatotoxicity
- In patients with hepatotoxicity, there’s no clear guideline on when to stop NAC. A reasonable approach recommended by our group in North Carolina is to continue until:
- INR is less than 2, AND
- Acetaminophen concentration is undetectable AND
- ALT is decreasing and less than 1000 IU/L, OR
- If peak ALT <1000 IU/L, until a reduction of 50% has been achieved
- Patients with ongoing hepatotoxicity, who continue to have detectable acetaminophen, or who have evidence of hepatic dysfunction beyond the end of the infusion or the 24-hour mark, should have NAC continued until these criteria are met.
- Oral NAC is associated with up to 20% risk of vomiting
- Sulfur smell from NAC may be hard for some to tolerate, and may be mitigated by administering in a chilled, strong-tasting soft drink in a covered drink cup with straw
- IV NAC can be associated with anaphylactoid reactions. It does not preclude the continuation of NAC.5 Anaphylactoid reactions occur most commonly with the loading dose and seem to be related to the rate of infusion and occur most often in patients with acetaminophen concentrations on the lower end of the toxic range.
- Reducing the rate of infusion or diluting the solution can reduce the symptoms of the anaphylactoid reaction. In severe cases, the infusions should be held for specific treatment of the side effect and then resumed at a lower rate, if still indicated.
- Anaphylactoid reactions have not been associated with oral NAC
- Vitamin K-dependent factor inhibition by NAC may lead to mild elevation of the INR,7,8 generally less than 2. This should be of little clinical relevance in patients who are not receiving supratherapeutic doses of NAC
- Significant overdose (5-10-fold increase in dose) can be associated with cerebral edema, seizures, and respiratory arrest9
- IV NAC can be associated with hyponatremia in children, especially those under 40 kg, if concentration of the FDA approved dose is not adjusted
- The use of more concentrated solutions, such as a 3% solution, can mitigate the risk of hyponatremia10
- The patient’s acetaminophen level was above the treatment line on the modified Rumack-Matthew nomogram. Patient was started on a single rate regimen of IV NAC and after 24 hours she had undetectable acetaminophen levels with normal INR and LFTs. NAC was discontinued and patient was treated for her underlying psychiatry disease.
- N-acetylcysteine is a safe medication and should be used in all patients with toxic levels after acetaminophen ingestion, hepatotoxicity, or for those with reported ingestion of 150 mg/kg or greater in which the laboratory studies won’t result within 8 hours from the ingestion
- We suggest using the single maintenance rate of IV NAC to prevent medication errors, check with your local poison center or toxicology group if they support using a single rate system (off-label)
- Dosing should be adjusted in those patients’ receiving dialysis
- NAC should be continued until acetaminophen is no longer detected and clear evidence of improvement is seen
- NAC is generally safe in the recommended doses but can be associated with side effects, mostly vomiting for the PO formulation and anaphylactoid reaction for the IV formulation
- IV NAC may still be used after treating the anaphylactoid reaction and slowing the infusion rate
- Acetadote™ (acetylcysteine) package insert. Cumberland Pharmaceuticals, Nashville, TN, 2006.
- Hernandez SH, Howland M, Schiano TD, Hoffman RS. The pharmacokinetics and extracorporeal removal of N-acetylcysteine during renal replacement therapies. Clin Toxicol (Phila). 2015;53(10):941-949. doi:10.3109/15563650.2015.1100305
- Gosselin S, Juurlink DN, Kielstein JT, Ghannoum M, Lavergne V, Nolin TD, Hoffman RS; Extrip Workgroup. Extracorporeal treatment for acetaminophen poisoning: recommendations from the EXTRIP workgroup. Clin Toxicol (Phila). 2014 Sep-Oct;52(8):856-67. doi: 10.3109/15563650.2014.946994. Epub 2014 Aug 18. PMID: 25133498
- Ghannoum M, Kazim S, Grunbaum AM, Villeneuve E, Gosselin S. Massive acetaminophen overdose: effect of hemodialysis on acetaminophen and acetylcysteine kinetics. Clin Toxicol (Phila). 2016 Jul;54(6):519-22. doi: 10.1080/15563650.2016.1175006. Epub 2016 Apr 27. PMID: 27118496.
- Bebarta VS, Kao L, Froberg B, et al. A multicenter comparison of the safety of oral versus intravenous acetylcysteine for treatment of acetaminophen overdose [published correction appears in Clin Toxicol (Phila). 2010 Aug;48(7):770]. Clin Toxicol (Phila). 2010;48(5):424-430. doi:10.3109/15563650.2010.486381
- Mant TG, Tempowski JH, Volans GN, Talbot JC. Adverse reactions to acetylcysteine and effects of overdose. Br Med J (Clin Res Ed). 1984;289(6439):217-219. doi:10.1136/bmj.289.6439.217
- Knudsen TT, Thorsen S, Jensen SA, Dalhoff K, Schmidt LE, Becker U, Bendtsen F. Effect of intravenous N-acetylcysteine infusion on haemostatic parameters in healthy subjects. Gut. 2005 Apr;54(4):515-21. doi: 10.1136/gut.2004.043505. PMID: 15753537; PMCID: PMC1774452.
- Minhaj, F. S., Leonard, J. B., Seung, H., Anderson, B. D., Klein-Schwartz, W., & King, J. D. (2021). In vitro analysis of N-Acetylcysteine (NAC) interference with the International Normalized Ratio (INR). Clinical Toxicology, 60(4), 489–492. https://doi.org/10.1080/15563650.2021.1979232
- Heard K, Schaeffer TH. Massive acetylcysteine overdose associated with cerebral edema and seizures. Clin Toxicol (Phila). 2011 Jun;49(5):423-5. doi: 10.3109/15563650.2011.583664. PMID: 21740141.
- Brush DE, Boyer EW. Intravenous N-acetylcysteine for children. Pediatr Emerg Care. 2004;20(9):649-650. doi:10.1097/01.pec.0000139754.56001.90